Skip to main content

Advertisement

A fixed point theorem for set-valued quasi-contractions in b-metric spaces

Article metrics

  • 8301 Accesses

  • 50 Citations

Abstract

In this article, we give a fixed point theorem for set-valued quasi-contraction maps in b-metric spaces. This theorem extends, unifies and generalizes several well known comparable results in the existing literature.

1 Introduction

The Banach contraction principle [1] is a very popular tool in solving existence problems in many branches of mathematical analysis. This famous theorem can be stated as follows.

Theorem 1.1. Let (X, d) be a complete metric space and T be a mapping of X into itself satisfying:

d ( T x , T y ) k d ( x , y ) , x , y X ,
(1.1)

where k is a constant in [0, 1). Then, T has a unique fixed point x* X.

A mapping T : X → X is said to be a quasi-contraction if there exists 0 ≤ q < 1 such that for any x, y X,

d ( T x , T y ) q max { d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) , d ( y , T x ) } ,

In 1974, Ćirić [2] introduced these maps and proved an existence and uniqueness fixed point theorem.

The study of fixed points for multi-valued contraction maps using the Hausdorff metric was initiated by Nadler [3] in 1969, who extended the Banach contraction principle to set-valued mappings. Since then many authors have studied fixed points for set-valued maps. The theory of set-valued maps has many applications in control theory, convex optimization, differential equations and economics.

Definition 1.1. Let X be any nonempty set. An element x in X is said to be a a fixed point of a multi-valued mapping T : X → 2 X if x Tx, where 2 X denotes the collection of all nonempty subsets of X.

Let (X, d) be a metric space. Let CB ( X ) be the collection of all nonempty closed bounded subsets of X. For A,BCB ( X ) , define

H ( A , B ) = max { δ ( A , B ) , δ ( B , A ) } ,
(1.2)

where

δ ( A , B ) = sup { d ( a , B ) , a A } , δ ( B , A ) = sup { d ( b , A ) , b B }
(1.3)

with

d ( a , C ) = inf { d ( a , x ) , x C } , C C B ( X ) .
(1.4)

Note that H is called the Hausdorff metric induced by the metric d.

Definition 1.2. Let (X, d) be a metric space. The set-valued mapT:XCB ( X ) is said to be a q-set-valued quasi-contraction if there exists 0 ≤ q < 1 such that for any x, y X,

H ( T x , T y ) q max { d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) , d ( y , T x ) } .

Recently, Amini-Harandi [4] proved a set-valued version of the above mentioned Ćirić's theorem [2] as follows:

Theorem 1.2. Let (X, d) be a complete metric space. Suppose thatT:XCB ( X ) is said to be a q-set-valued quasi-contraction. Assume that q< 1 2 , then T has a fixed point in X, that is, there exists u X such that u Tu.

In the sequel, the letters + , and * will denote the set of all nonnegative real numbers, the set of all natural numbers and the set of all positive natural numbers, respectively.

Some problems, particularly the problem of the convergence of measurable functions with respect to a measure, lead to a generalization of notion of a metric. Using this idea, Czerwik [5] presented a generalization of the well known Banachs's fixed point theorem [1] in so-called b-metric spaces. Consistent with [5, 6], we use the following notations and definitions.

Definition 1.3. [6]Let X be a nonempty set and s ≥ 1 a given real number. A functiond:X×X + is called a b-metric provided that, for all x, y, z X,

(bm-1) d(x, x) = 0,

(bm-2) d(x, y) = d(y, x),

(bm-3) d(x, y) ≤ s(d(x, z) + d(z, y)).

Note that a (usual) metric space is evidently a b-metric space. However, Czerwik [5, 6] has shown that a b-metric on X need not be a metric on X (see also [711]. The following example of Singh and Prasad [12] shows that a b-metric on X need not be a metric on X.

Example 1.4. Let X = {0, 1, 2} and d(2, 0) = d(0, 2) = m ≥ 2, d(0, 1) = d(1, 2) = d(0, 1) = d(2, 1) = 1 and d(0, 0) = d(1, 1) = d(2, 2) = 0. Then,

d ( x , y ) m 2 [ d ( x , z ) + d ( z , y ) ] ,

for all x, y, z X. If m > 2, the ordinary triangle inequality does not hold.

An example of a b-metric space was given in [13].

Example 1.5. Let E be a Banach space and 0 E be the zero vector of E. Let P be a cone in E with int(P) ≠ and ≤ be a partial ordering with respect to P. A mapping d : X × X → E is called a cone metric on the nonempty set X if the following axioms are satisfied:

(1) 0 E ≤ d(x, y) for all x, y X and d(x, y) = 0 E if and only if x = y;

(2) d(x, y) = d(y, x), for all x, y X;

(3) d(x, y) ≤ d(x, z) + d(z, y), for all x, y, z X.

The pair (X, d), where X is a nonempty set and d is a cone metric, is called a cone metric space.

Notice that in [[14], Lemma 5], if the cone P is normal with a constant K, then the cone metric d : X × X → E is continuous, i.e. if {x n }, {y n } are sequences in X with x n → x and y n → y as n → ∞, then d(x n , y n ) → d(x, y), as n → ∞.

Let E be a Banach space and P be a normal cone in E with the coefficient of normality denoted by K. Let D:X×X be defined by D(x, y) = ||d(x, y)||, where d : X × X → E is a cone metric space. Then (X, D) is a b-metric space with constant s := K ≥ 1.

Moreover, since the topology τ d generated by the cone metric d coincides with the topology τ D generated by the b-metric D, (see [[15], Theorem 2.4]), the b-metric D is continuous.

Let (X, d) be a b-metric space. From now on, we keep the same notations given by (1.2)-(1.4), except that d is a b-metric on X. We cite the following lemmas from Czerwik [5, 6, 9] and Singh et al. [11].

Lemma 1.3. Let (X, d) be a b-metric space. For anyA,B,CCB ( X ) and any x, y X, we have the following:

  1. (i)

    d(x, B) ≤ d(x, b) for any b B,

  2. (ii)

    δ(A, B) ≤ H(A, B),

  3. (iii)

    d(x, B) ≤ H(A, B) for any x A,

  4. (iv)

    H(A, A) = 0,

  5. (v)

    H(A, B) = H(B, A),

  6. (vi)

    H(A, C) ≤ s(H(A, B) + H(B, C)),

  7. (vii)

    d(x, A) ≤ s(d(x, y) + d(y, A)).

Lemma 1.4. Let (X, d) be a b-metric space. Let A and B be inCB ( X ) . Then for each α > 0 and for all b B there exists a A such that d(a, b) ≤ H(A, B) + α.

Lemma 1.5. Let (X, d) be a b-metric space. ForACB ( X ) and x X, we have

d ( x , A ) = 0 x Ā = A .

In this article, we establish the analogous of Theorem 1.2 on a complete b-metric space. The main theorem extends several well known comparable results in the existing literature.

2 Main results

We start with the following preliminary lemma which we need in the sequel.

Lemma 2.1. [16]Let (X, d) be a b-metric space and {y n } a sequence in X such that

d ( y n + 1 , y n + 2 ) γ d ( y n , y n + 1 ) , n = 0 , 1 , ,

where 0 ≤ γ < 1. Then, {y n } is a Cauchy sequence in X provided that sγ < 1.

Let (X, d) be a b-metric space. Again as in [4], the set-valued map T:XCB ( X ) is said to be a q-set-valued quasi-contraction if for any x, y X,

H ( T x , T y ) q M ( x , y ) ,
(2.1)

where 0 ≤ q < 1 and

M ( x , y ) = max d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) , d ( y , T x ) .

Our main result is the following.

Theorem 2.2. Let (X, d) be a complete b−metric space. Suppose that T is a q-set-valued quasi-contraction. Assume that q< 1 s 2 + s , then T has a fixed point in X, that is, there exists u X such that u Tu.

Proof. Obviously, M(x, y) = 0 if and only if x = y is a fixed point of T. For the rest, assume that M(x, y) > 0 for all x, y X.

Take

ε = 1 2 1 s 2 + s - q and β = q + ε = 1 2 1 s 2 + s + q .

Since we assumed that q< 1 s 2 + s , so ε > 0 and 0 < β < 1.

Let x0 X and x1 Tx0. By Lemma 1.4, there must exist x2 Tx1 such that

d ( x 1 , x 2 ) H ( T x 0 , T x 1 ) + ε M ( x 0 , x 1 ) q M ( x 0 , x 1 ) + ε M ( x 0 , x 1 ) = β M ( x 0 , x 1 ) .

Similarly, there exists x3 Tx2 such that

d ( x 2 , x 3 ) H ( T x 1 , T x 2 ) + ε M ( x 1 , x 2 ) q M ( x 1 , x 2 ) + ε M ( x 1 , x 2 ) = β M ( x 1 , x 2 ) .

Thus, by induction there exists a sequence {x n } in X such that xn+1 Tx n and

d ( x n , x n + 1 ) H ( T x n - 1 , T x n ) + ε M ( x n - 1 , x n ) β M ( x n - 1 , x n ) for all n * .

Set d n = d(x n , xn+1). We have

d n = d ( x n , x n + 1 ) β M ( x n - 1 , x n ) .
(2.3)

Assume for some n, x n = xn+1, then x n Tx n , so the proof is completed. For the rest, for each n assume that d n ≠ 0.

On the other hand, for any n *

M ( x n - 1 , x n ) = max d x n - 1 , x n , d x n - 1 , T x n - 1 , d x n , T x n , d x n - 1 , T x n , d x n , T x n - 1 max d x n - 1 , x n , d x n - 1 , x n , d x n , x n + 1 , d x n - 1 , x n + 1 , d x n , x n = max d n - 1 , d n - 1 , d n , d x n - 1 , x n + 1 , 0 max d n - 1 , d n , s d n - 1 + d n .

If for some n * , max{dn-1, d n , s(dn-1+ d n )} = d n , then from (2.3) we find that 0 < d n ≤ βd n , which is a contradiction with respect to 0 < β < 1. We deduce

max d n - 1 , d n , s d n - 1 + d n = max { d n - 1 , s ( d n - 1 + d n ) } .

Therefore, (2.3) becomes

d n β max d n - 1 , s ( d n - 1 + d n ) .

Put

γ = max β , s β 1 - s β .

Thus

d n γ d n - 1 , n * .
(2.4)

Having in mind s ≥ 1, β= 1 2 1 s 2 + s + q and q< 1 s 2 + s , so it is easy that

γ s < 1 .
(2.5)

Therefore, by (2.4), (2.5) and Lemma 2.1, the sequence {x n } is Cauchy in (X, d). Since the b-metric space (X, d) is complete, so there exists u X such that

lim n + d ( x n , u ) = 0 .
(2.6)

We claim that u Tu, that is, u is a fixed point of T. From (2.1), we have

H ( T x n , T u ) q M ( x n , u ) ,

where

M ( x n , u ) = max d ( x n , u ) , d ( x n , T u ) , d ( u , T u ) , d ( x n , T u ) , d ( u , T x n ) max d ( x n , u ) , d ( x n , T u ) , d ( u , T u ) , d ( x n , T u ) , d ( u , x n + 1 ) .

From (2.4), we may write d n ≤ γnd0 for each n. Since γ < 1, we have

lim n + d n = : d ( x n , x n + 1 ) = 0 .

The condition (rm-3) yields d(xn+1, u) ≤ s(d(xn+1, x n ) + d(x n , u)), so

lim n + d ( x n + 1 , u ) = 0 .
(2.7)

Again, by Lemma 1.3, d(x n , Tu) ≤ s(d(x n , u) + d(u, Tu), then letting n → + and using (2.4), we get

lim sup n + d ( x n , T u ) s d ( u , T u ) .
(2.8)

By (2.6)-(2.8), letting n → +, we get

lim sup n + M ( x n , u ) s d ( u , T u ) ,
(2.9)

Moreover, since xn+1 Tx n , hence d(xn+1, Tu) ≤ H(Tx n , Tu). Again, because d(u, Tu) ≤ s(d(u, xn+1) + d(xn+1, Tu), so

1 s d ( u , T u ) d ( x n + 1 , u ) + d ( x n + 1 , T u ) d ( x n + 1 , u ) + H ( T x n , T u ) d ( x n + 1 , u ) + q M ( x n , u ) .

Letting n → + and using (2.4) and (2.9), we find

1 s d ( u , T u ) q s d ( u , T u ) .

This leads to

d ( u , T u ) q s 2 d ( u , T u ) .
(2.10)

But, since q< 1 s 2 + s , so qs2< 1, hence (2.10) is true unless d(u, Tu) = 0. From Lemma 1.5, we deduce that u Tu because that Tu is a closed subset in X. This completes the proof of Theorem 2.2.

Remark 2.1. Taking s = 1 in Theorem 2.2 (it corresponds to the case of metric spaces), the condition on q becomes q< 1 2 , so we find Theorem 1.2 of Amini-Harandi. Hence, Theorem 2.2 is an extension of the result of Amini-Harandi[4], which itself improves Theorem 3.3 of Daffer and Kaneko[17]and Corollary 3.3 of Rouhani and Moradi[18].

In 2008, Singh et al. [16] obtained the following result.

Theorem 2.3. Let (X, d) be a complete b-metric space. Take 0 < q < 1 and 0 < k < 1 withα= max q 1 - k , s q 1 - k 2 - s q 1 - k . Suppose that T:XCB ( X ) such that

H ( T x , T y ) q max d ( x , y ) , d ( x , T x ) , d ( y , T y ) , 1 2 [ d ( x , T y ) + d ( y , T x ) ]
(2.11)

for all x, y X. Assume that sq1-k< 1 and αs < 1. Then, T has a fixed point in X, that is, there exists u X such that u Tu.

Remark 2.2. Note that

1 2 [ d ( x , T y ) + d ( y , T x ) ] max { d ( x , T y ) , d ( y , T x ) } ,

so each mapping satisfying (2.11) is also a q-set-valued quasi-contraction. Note that Ćirić[19]was the first who studied the contraction (2.11) for single-valued mappings in a metric space. If we take the parameters 0 < k < 1 and 0 < q < 1 such that

k < ln 2 ln ( s 2 + s ) a n d q < 1 s 2 + s ,

it is easy to get sq1-k< 1 and αs < 1 where α is given by Theorem 2.3. Therefore, in this case Theorem 2.2 improves Theorem 2.3.

Remark 2.3. Theorem 2.2 is a partial reply to a question proposed by Singh et al. [[16], p. 412].

In the case where T : X → X is a q-single-valued quasi-contraction on a b-metric space, we have the following corollary (it is a consequence of Theorem 2.2).

Corollary 2.4. Let (X, d) be a b-metric space and T : X → X. Suppose there exists 0 ≤ q < 1 such that

d ( T x , T y ) q max { d ( x , y ) , d ( x , T x ) , d ( y , T y ) , d ( x , T y ) , d ( y , T x ) } .

Assume that q< 1 s 2 + s , then T has a fixed point, that is, there exists u X such that u = Tu.

Proof. It follows by applying Theorem 2.2 and the fact that H(Tx, Ty) = d(Tx, Ty) for each x, y X.   □

Remark 2.4. Taking s = 1 in Corollary 2.4, we find the result of Ćirić[2].

Now, we give some examples illustrating our results.

Example 2.1. Let X = 0[1]and d(x, y) = |x − y|2for all x, y X. It is obvious that d is a b-metric on X with s = 2 and (X, d) is complete. Also, d is not a metric on X. DefineT:XCB ( X ) by

T x = { 1 2 , 1 3 } i f 0 x < 1 { 1 3 } i f x = 1 .

We shall check that (2.1) is satisfied for all x, y X. Without loss of generality, take x ≤ y. If x = y X or x, y [0, 1), then Tx = Ty, so H(Tx, Ty) = 0, that is (2.1) holds. Otherwise for all x < y, (that is 0 ≤ x < 1 and y = 1), standard calculations yield that

H ( T x , T y ) = 1 36 4 63 = 1 7 . 4 9 = q d ( y , T y ) q M ( x , y ) ,

whereq= 1 7 < 1 6 = 1 s 2 + s and M(x, y) is given by (2.2).

We deduce that (2.1) holds for all x, y X. All hypotheses of Theorem 2.2 are satisfied. Here, 1 2 are 1 3 are the two fixed points of T.

On the other hand, Nadler's Theorem[3]is not applicable for Euclidian metric d0(x, y) = |x − y|. Indeed, let H0be the Hausdoff metric induced by the metric d0. For x= 5 6 and y= 1, we have

H 0 ( T x , T y ) = 1 6 > k 6 = k d 0 ( x , y ) f o r a l l k [ 0 , 1 ) .

Also, we couldn't apply Theorem 1.2 (the main result of Amini-Harandi[4]). Indeed, take the metric D : X × X → [0, ) given by

D ( x , y ) = 1 i f x y 0 i f x = y .

Let H D be the Hausdorff metric induced by the metric D. Again, for x= 2 3 and y = 1, we get that

H D ( T x , T y ) = 1 > λ = λ max { D ( x , y ) , D ( x , T x ) , D ( y , T y ) , D ( x , T y ) , D ( y , T x ) } f o r a l l λ 0 , 1 2 .

Example 2.2. Let X = [[1], ) be equipped with the complete b-metric d(x, y) = |x − y|2for all x, y X, (s = 2). Define T:XCB ( X ) by Tx= 1 , 1 + x 3 for all x X. Also, takeq= 1 9 . We have

H ( T x , T y ) = 1 9 ( x - y ) 2 = q d ( x , y ) q M ( x , y ) ,

for all x, y X, that is (2.1) holds. All hypotheses of Theorem 2.2 are satisfied and u = 1 is a fixed point of T .

References

  1. 1.

    Banach S: Sur les opérations dans les ensembles abstraits et leur application aux équations intégrales. Fund Math 1922, 3: 133–181.

  2. 2.

    Ćirić LB: A generalization of Banach's contraction principle. Proc Am Math Soc 1974, 45: 267–273.

  3. 3.

    Nadler SB: Multivalued contraction mappings. Pac J Math 1969, 30: 475–488.

  4. 4.

    Amini Harandi A: Fixed point theory for set-valued quasi-contraction maps in metric spaces. Appl Math Lett 2011, 24: 1791–1794. 10.1016/j.aml.2011.04.033

  5. 5.

    Czerwik S: Contraction mappings in b -metric spaces. Acta Math Inf Univ Ostraviensis 1993, 1: 5–11.

  6. 6.

    Czerwik S: Nonlinear set-valued contraction mappings in b -metric spaces. Atti Sem Mat Fis Univ Modena 1998, 46(2):263–276.

  7. 7.

    Boriceanu M: Fixed point theory for multivalued generalized contraction on a set with two b -metrics. Studia Univ Babes-Bolyai Math 2009, LIV(3):1–14.

  8. 8.

    Boriceanu M: Strict fixed point theorems for multivalued operators in b -metric spaces. Int J Modern Math 2009, 4(2):285–301.

  9. 9.

    Czerwik S, Dlutek K, Singh SL: Round-off stability of iteration procedures for operators in b -metric spaces. J Nature Phys Sci 1997, 11: 87–94.

  10. 10.

    Czerwik S, Dlutek K, Singh SL: Round-off stability of iteration procedures for set-valued operators in b -metric spaces. J Nature Phys Sci 2007, 11: 87–94.

  11. 11.

    Singh SL, Bhatnagar C, Mishra SN: Stability of iterative procedures for multivalued maps in metric spaces. Demonstratio Math 2005, 38(4):905–916.

  12. 12.

    Singh SL, Prasad B: Some coincidence theorems and stability of iterative procedures. Comput Math Appl 2008, 55: 2512–2520. 10.1016/j.camwa.2007.10.026

  13. 13.

    Bota M, Molnar A, Varga C: On Ekeland's variational principle in b-metric spaces. Fixed Point Theory 2011, 12(2):21–28.

  14. 14.

    Huang LG, Zhang X: Cone metric spaces and fixed point theorems of contractive mappings. J Math Anal Appl 2007, 332: 1468–1476. 10.1016/j.jmaa.2005.03.087

  15. 15.

    Pavlović M, Radenović S, Radojević S: Abstract metric spaces and Sehgal-Guseman type theorems. Comput Math Appl 2000, 60: 865–872.

  16. 16.

    Singh SL, Czerwik S, Krol K, Singh A: Coincidences and fixed points points of hybrid contractions. Tamsui Oxford J Math Sci 2008, 24(4):401–416.

  17. 17.

    Daffer PZ, Kaneko H: Fixed points of generalized contractive Multi-valued mappings. J Math Anal Appl 1995, 192: 655–666. 10.1006/jmaa.1995.1194

  18. 18.

    Rouhani BD, Moradi S: Common fixed point of multivalued generalized ( ψ , φ )-weak contractive mappings. Fixed Point Theory Appl 2010, 2010: 13. Article ID 708984

  19. 19.

    Ćirić LB: Fixed points for generalized multi-valued contractions. Math Vesnik 1972, 9(24):265–272.

Download references

Acknowledgement

The authors would like to express their sincere thanks to the editor and the anonymous referees for their valuable comments and useful suggestions in improving the article. A special thank goes to Professor Stojan Radenović for helping us to finalize Example 2.1. The second author is partially supported by a grant of the Romanian National Authority for Scientific Research, CNCS UEFISCDI, project number PN-II-ID-PCE-2011-3-0094. The fourth author is thankful to the Ministry of Sciences of Republic Serbia.

Author information

Correspondence to Hassen Aydi.

Additional information

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

All authors contributed equally and significantly in writing this article. All authors read and approve the final manuscript.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Keywords

  • Banach Space
  • Fixed Point Theorem
  • Unique Fixed Point
  • Nonnegative Real Number
  • Banach Contraction Principle